Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 331, NWS Omaha, NE

August 31, 2014Douglas County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 31, 2014, 6:22 PM CDT for Douglas County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2014, 6:22 PM CDT (23:22 UTC)
Expired
Aug 31, 2014, 7:00 PM CDT
In force
38 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Douglas County, NE

The radar

The Omaha radar (KOAX), 2 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 3:31 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WUUS53 KOAX 312322
SVROAX
NEC055-010000-
/O.NEW.KOAX.SV.W.0331.140831T2322Z-140901T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
622 PM CDT SUN AUG 31 2014

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 700 PM CDT

* AT 622 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VALLEY...OR
  21 MILES WEST OF OMAHA...MOVING EAST AT 35 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  VALLEY...WATERLOO...ELKHORN AND BENNINGTON. 

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 157 AND
167.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTHWEST IOWA AND EASTERN NEBRASKA.

LAT...LON 4125 9627 4133 9641 4136 9642 4137 9645
      4139 9646 4139 9613
TIME...MOT...LOC 2322Z 290DEG 30KT 4137 9640 

HAIL...1.00IN
WIND...70MPH

$$

KERN
2 follow-up statements
579 
WWUS53 KOAX 312345
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
645 PM CDT SUN AUG 31 2014

NEC055-010000-
/O.CON.KOAX.SV.W.0331.000000T0000Z-140901T0000Z/
DOUGLAS NE-
645 PM CDT SUN AUG 31 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN DOUGLAS COUNTY...

AT 643 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELKHORN...OR 9
MILES WEST OF OMAHA...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
VALLEY...WATERLOO...ELKHORN AND BENNINGTON. 

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 157 AND
167.

WINDS GUSTED TO 44 MPH AT THE NATIONAL WEATHER SERVICE IN VALLEY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTHWEST IOWA AND EASTERN NEBRASKA.

LAT...LON 4125 9627 4133 9641 4136 9642 4137 9645
      4139 9646 4139 9613
TIME...MOT...LOC 2343Z 290DEG 30KT 4131 9618 

HAIL...<.75IN
WIND...60MPH

$$

KERN
582 
WWUS53 KOAX 312350
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
650 PM CDT SUN AUG 31 2014

NEC055-010000-
/O.EXP.KOAX.SV.W.0331.000000T0000Z-140901T0000Z/
DOUGLAS NE-
650 PM CDT SUN AUG 31 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DOUGLAS COUNTY
WILL EXPIRE AT 700 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTHWEST IOWA AND EASTERN NEBRASKA.

LAT...LON 4125 9627 4133 9641 4136 9642 4137 9645
      4139 9646 4139 9613
TIME...MOT...LOC 2348Z 290DEG 30KT 4131 9618 

$$

KERN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:46 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 31, 2:46 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
246 PM CDT SUN AUG 31 2014

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 245 PM CDT SUN AUG 31 2014

CONVECTION LOOKS LIKELY FOR THE AREA TONIGHT AS A COLD FRONT
CURRENTLY ACROSS CENTRAL NEBRASKA INTO EXTREME EASTERN SOUTH
DAKOTA MOVES EAST INTO MINNESOTA AND IOWA. LATEST SHORT RANGE
MODELS HAVE MOST OF THE ACTIVITY EAST AND SOUTH OF THE AREA
BY 06Z. WEAK HIGH PRESSURE MOVES INTO THE AREA ON MONDAY BUT
SOME CHANCE OF MORE CONVECTION FOR NORTHERN PARTS OF THE AREA
MONDAY EVENING AS ANOTHER WAVE MOVES ACROSS THE REGION.

WARMER TEMPERATURES RETURN TUESDAY INTO WEDNESDAY AS BROAD RIDGE
ACROSS THE SOUTH BUILDS A BIT TO THE NORTH. SOME SLIGHT POPS IN
PLACE WEDNESDAY NIGHT FOR FAR SOUTH ASSOCIATED WITH WARM
ADVECTION ZONE ACROSS EASTERN KANSAS AND WESTERN MISSOURI.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 245 PM CDT SUN AUG 31 2014

ANOTHER COLD FRONT MOVES INTO THE AREA ON THURSDAY WITH POPS
INCREASING INTO THURSDAY NIGHT FOR THE AREA AND CONTINUING INTO
FRIDAY FOR SOUTHERN HALF OF THE CWA AS FRONT SAGS SLOWLY SOUTH.
EXPECT RAIN TO STAY SOUTH OF THE AREA FRIDAY NIGHT INTO THE
WEEKEND AS HIGH PRESSURE BUILDS INTO THE REGION ALONG WITH COOLER
TEMPERATURES.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1125 PM CDT SAT AUG 30 2014

VFR CONDITIONS WITH SCATTERED TO BROKEN HIGH CLOUDS ARE FORECAST
THROUGH MID MORNING. LOW LEVEL WIND SHEAR IS LIKELY 09Z TO 15Z AT
ALL TAF SITES AS SOUTHWESTERLY LOW LEVEL JET KICKS UP TO 40 TO
50KT RANGE. GUSTY SOUTH WINDS 15 TO 25KT ARE EXPECTED AFTER 15Z
AHEAD OF A COLD FRONT MOVING INTO EASTERN NEBRASKA. THUNDERSTORMS
ARE FORECAST TO FIRE ALONG THAT FRONT AFTER 21Z...MOST LIKELY JUST
SOUTHEAST OF KOFK AREA. STRONG STORMS COULD MOVE THROUGH KOMA AND
KLNK TAF SITES AFTER 00Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...CHERMOK
Hazardous weather outlook, Aug 31, 4:10 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 PM CDT SUN AUG 31 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
410 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORM COVERAGE AND STRENGTH WILL INCREASE ACROSS THE AREA
LATE THIS AFTERNOON INTO THIS EVENING. SEVERE THUNDERSTORMS ARE
LIKELY WITH ISOLATED TORNADOES POSSIBLE THROUGH 700 PM. THE
PRIMARY HAZARDS WITH MOST STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS AS STORMS CONSOLIDATE INTO A LINE CONFIGURATION BY EARLY
THIS EVENING.

MINOR FLOODING SHOULD CONTINUE ALONG SOME SMALL STREAMS IN
SOUTHEAST NEBRASKA. THAT FLOODING MAY BE AGGRAVATED OR NEW
FLOODING COULD DEVELOP TONIGHT DUE TO LOCALLY HEAVY RAIN.

THE THUNDERSTORMS ARE THE RESULT OF A COLD FRONT PUSHING INTO
EASTERN NEBRASKA LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT FOR NORTHERN PARTS
OF THE AREA AND FOR THE SOUTH TUESDAY NIGHT. MORE WIDESPREAD
STORMS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS ANOTHER COLD
FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED DURING THE LATE AFTERNOON AND THIS
EVENING.

FOBERT

In the hours before

Local storm report, Aug 31, 5:55 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
555 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             4 N ULYSSES             41.13N 97.20W
08/31/2014  M1.75 INCH       BUTLER             NE   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Aug 31, 5:59 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
559 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             GARRISON                41.18N 97.16W
08/31/2014  M1.75 INCH       BUTLER             NE   EMERGENCY MNGR

&&

DFOBERT
Local storm report, Aug 31, 6:00 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
600 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             DAVID CITY              41.25N 97.13W
08/31/2014  M0.88 INCH       BUTLER             NE   LAW ENFORCEMENT

&&

VDEWALD
Special weather statement, Aug 31, 6:01 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
601 PM CDT SUN AUG 31 2014

NEZ034-044-045-051-312345-
DODGE NE-SAUNDERS NE-BURT NE-WASHINGTON NE-
601 PM CDT SUN AUG 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DODGE...NORTHWESTERN
WASHINGTON...NORTH CENTRAL SAUNDERS AND SOUTHWESTERN BURT COUNTIES
UNTIL 645 PM CDT...

AT 600 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CEDAR BLUFFS...OR 36 MILES EAST OF COLUMBUS...MOVING NORTHEAST AT 30
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FREMONT...HOOPER...NICKERSON...UEHLING...WINSLOW...CAMP CEDAR...CAMP
EAGLE AND FREMONT LAKES STATE RECREATION AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EASTERN NEBRASKA.

LAT...LON 4142 9652 4144 9676 4158 9672 4178 9649
      4160 9623
TIME...MOT...LOC 2300Z 230DEG 26KT 4147 9666

CHERMOK
Local storm report, Aug 31, 6:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
602 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             DAVID CITY              41.25N 97.13W
08/31/2014  M1.00 INCH       BUTLER             NE   LAW ENFORCEMENT

&&

VDEWALD
Special weather statement, Aug 31, 6:20 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
620 PM CDT SUN AUG 31 2014

NEZ051-066-067-010000-
CASS NE-SAUNDERS NE-LANCASTER NE-
620 PM CDT SUN AUG 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS...NORTHEASTERN
LANCASTER AND SOUTHEASTERN SAUNDERS COUNTIES UNTIL 700 PM CDT...

AT 620 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHEASTERN LINCOLN...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LINCOLN...WAVERLY...ASHLAND...ELMWOOD...GREENWOOD...MURDOCK...
EAGLE...ALVO...MEMPHIS...MEMPHIS STATE RECREATION AREA AND CAMP CAROL
JOY HOLLING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EASTERN NEBRASKA.

LAT...LON 4074 9664 4086 9675 4117 9647 4088 9617
TIME...MOT...LOC 2320Z 237DEG 28KT 4084 9662

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 3:44 PM CDTSpecial Weather StatementOAXPierce46 min
Aug 31, 3:55 PM CDTSevere Thunderstorm WarningOAXBoone35 min
Aug 31, 4:27 PM CDTSevere Thunderstorm WarningOAXCedar, Wayne33 min
Aug 31, 4:31 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte, Stanton44 min
Aug 31, 5:03 PM CDTSevere Thunderstorm WarningOAXButler, Saline, Seward42 min
Aug 31, 5:11 PM CDTSpecial Weather StatementOAXWayne49 min
Aug 31, 5:33 PM CDTSpecial Weather StatementOAXCuming42 min
Aug 31, 5:40 PM CDTSevere Thunderstorm WarningOAXButler, Saunders, Seward35 min
Aug 31, 5:44 PM CDTSevere Thunderstorm WarningOAXCuming31 min
Aug 31, 5:50 PM CDTSpecial Weather StatementOAXSeward40 min
Aug 31, 6:01 PM CDTSpecial Weather StatementOAXDodge44 min
Aug 31, 6:12 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Saunders33 min
Aug 31, 6:15 PM CDTSevere Thunderstorm WarningOAXDodge, Washington30 min
Aug 31, 6:20 PM CDTSpecial Weather StatementOAXLancaster40 min
Aug 31, 6:30 PM CDTSevere Thunderstorm WarningOAXDodge, Saunders19 min
Aug 31, 6:34 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe26 min
Aug 31, 6:40 PM CDTSpecial Weather StatementOAXDouglas50 min
Aug 31, 6:57 PM CDTAreal Flood AdvisoryOAXButler, Dodge, Lancaster, Saunders, Seward, Washington5 hr
Aug 31, 6:58 PM CDTSevere Thunderstorm WarningOAXCass, Otoe32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.